Virginia, 2012

High Wind in Virginia, October 29, 2012

October 29, 2012 · NWS LWX · 19 events in 19 counties and zones

Hurricane Sandy moved up the Atlantic coast and then turned Northwest and made landfall northeast of MD. Heavy rain and high winds over spread coastal regions and most of Maryland, eastern panhandle of West Virginia and Northern Virginia.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$5.3 million
Crop damage
$2.2 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Hurricane Sandy moved up the Atlantic coast and then turned Northwest and made landfall northeast of MD. Heavy rain and high winds over spread coastal regions and most of Maryland, eastern panhandle of West Virginia and Northern Virginia. Heavy rain caused flooding and river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 29, 3:15 PM EST, 45 minutes earlier.

Area forecast discussion, Oct 29, 3:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT MON OCT 29 2012

.SYNOPSIS...
HURRICANE SANDY WAS APPROXIMATELY 220 MILES EAST OF WASHINGTON
D.C. EARLY THIS AFTERNOON. THE STORM IS FORECAST TO MOVE CLOSER
TO THE COAST TODAY...AND MOVE INLAND ACROSS SOUTHERN NEW JERSEY
THIS EVENING. THE POST-TROPICAL CYCLONE WILL THEN TRACK INLAND
INTO PENNSYLVANIA. THIS LARGE STORM WILL BRING SIGNIFICANT IMPACTS
TO THE ENTIRE REGION THROUGH MIDWEEK. CONDITIONS WILL IMPROVE
DURING THE SECOND HALF OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AT 2 PM...SANDY WAS LOCATED ABOUT 220 MILES EAST OF WASHINGTON DC.
SANDY HAS ACCELERATED FROM EARLIER...MOVING NORTHWEST AT 28 MPH WITH
MAXIMUM SUSTAINED WINDS OF 90 MPH. SANDY IS FORECAST TO MAKE
LANDFALL ALONG THE SOUTHERN NEW JERSEY COAST EARLY THIS EVENING /A
LITTLE SOONER/...WITH A LITTLE STRENGTHENING POSSIBLE BEFORE
LANDFALL AS WELL.

EXPECT WINDS TO CONTINUE TO INCREASE THROUGH THE AFTERNOON AND EARLY
EVENING AS SANDY MAKES LANDFALL. THESE STRONG WINDS WILL LIKELY
RESULT IN WIDESPREAD DOWNED TREES AND POWER OUTAGES.

BANDS OF HEAVY RAIN WILL ALSO CONTINUE TO ROTATE WESTWARD THROUGH
THE CWA...LEADING TO SIGNIFICANT FLOODING OF STREAMS...CREEKS AND
FLOODING IN URBAN AREAS.

ANOTHER ASPECT OF THIS STORM IS SNOW IN THE HIGHER ELEVATIONS. THE
MOST SIGNIFICANT ACCUMULATIONS WILL OCCUR ABOVE 2000 FT. WITH THE
FORECAST WINDS...THIS WILL RESULT IN BLIZZARD CONDITIONS. THE
BLIZZARD WARNING HAS BEEN EXPANDED TO INCLUDE SKYLINE DRIVE IN
SHENANDOAH NATIONAL PARK.

SANDY WILL PRODUCE SIGNIFICANT IMPACTS ACROSS THE MID-ATLANTIC
REGION. FOR A CONCISE SUMMARY OF THREATS AND THEIR IMPACTS PLEASE
SEE THE LATEST SPECIAL WEATHER STATEMENT ON SANDY...SPSLWX. THERE IS
A LINK TO THIS IN BIG RED LETTERS AT THE TOP OF OUR
WEBPAGE...WEATHER.GOV/LWX.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
POST TROPICAL SANDY WILL REMAIN OVER PENNSYLVANIA TUESDAY NIGHT
BEFORE TRACKING INTO THE EASTERN GREAT LAKES WEDNESDAY. THE LOW WILL
CONTINUE TO SLOWLY WEAKEN DURING THIS TIME...BUT IT WILL REMAIN
WINDY DUE TO A STRONG PRESSURE GRADIENT. WIND GUSTS AROUND 30 TO 40
MPH ARE POSSIBLE...ESPECIALLY TUESDAY EVENING.

A DOWNSLOPING FLOW WILL ALLOW FOR DRIER CONDITIONS ACROSS MOST
AREAS. A FEW SHOWERS CANNOT BE RULED OUT...ESPECIALLY TUESDAY NIGHT
BUT ANY ADDITIONAL RAINFALL TOTALS WILL BE LIGHT. HOWEVER...UPSLOPE
SNOW IS EXPECTED TO CONTINUE FOR LOCATIONS ALONG AND WEST OF THE
ALLEGHENY FRONT. A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 8 AM
WEDNESDAY FOR THESE AREAS. ADDITIONAL SNOW ACCUMULATION IS EXPECTED
LATER WEDNESDAY MORNING AND AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE REGION THROUGH THURSDAY
NIGHT. UPSLOPE SNOW SHOWERS ARE POSSIBLE ALONG AND WEST OF THE
ALLEGHENY FRONT. MOST OTHER LOCATIONS WILL TURN OUT DRY AND CHILLY.

HIGH PRESSURE WILL RETURN BUILD OVERHEAD DURING THE WEEKEND BEFORE A
COLD FRONT POSSIBLY IMPACTS THE AREA EARLY NEXT WEEK.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SANDY WILL MAKE LANDFALL ALONG THE SOUTHERN NEW JERSEY COAST EARLY
THIS EVENING...THEN WILL MOVE INTO PENNSYLVANIA LATER
TONIGHT/TUESDAY. SIGNIFICANT IMPACT FROM RAIN/WIND IS EXPECTED
THROUGH THEN. WIND GUSTS AOA 50 KT WILL REMAIN POSSIBLE INTO
TUESDAY. CIGS HAVE MAINLY BEEN MVFR MOST LIKELY GIVEN THE AMOUNT OF
WIND...BUT VSBYS HAVE BROUGHT IFR CONDITIONS IN MODERATE-HEAVY RAIN
BANDS AND THIS TOO WILL CONTINUE OVERNIGHT INTO TUESDAY.

CONDITIONS WILL SLOWLY IMPROVE TUESDAY NIGHT AND VFR CONDITIONS ARE
EXPECTED FOR THE MIDDLE AND LATTER PORTIONS OF THE WEEK.

&&

.MARINE...
HURRICANE FORCE WIND WARNINGS ON THE MARYLAND CHESAPEAKE BAY AND
LOWER TIDAL POTOMAC AND STORM WARNINGS ON THE UPPER/MIDDLE TIDAL
POTOMAC REMAIN IN EFFECT THROUGH TUESDAY. STRONGEST WINDS ARE
EXPECTED NOW THROUGH TUESDAY MORNING.

WINDS REACHING/EXCEEDING SCA CRITERIA WILL CONTINUE ACROSS THE
MARINE AREA THROUGH AT LEAST WEDNESDAY. A SMALL CRAFT ADVISORY MAY
BE NEEDED FOR PORTIONS OF THE WATERS THURSDAY AND FRIDAY. HIGH
PRESSURE WILL BUILD OVERHEAD DURING THE WEEKEND.

&&

.HYDROLOGY...
RAINFALL TOTALS AROUND 8 TO 12 INCHES ARE EXPECTED IN THE I-270
CORRIDOR INTO THE BALTIMORE METROPOLITAN AREA. RAINFALL TOTALS
AROUND 5 TO 10 INCHES ARE EXPECTED IN THE WASHINGTON METROPOLITAN
AREA...LOWER SOUTHERN MARYLAND...AND THE EASTERN PANHANDLE OF WEST
VIRGINIA. THREE TO SIX INCHES OF RAIN ARE EXPECTED ACROSS THE
VIRGINIA PIEDMONT WITH ONE TO THREE INCHES LIKELY ACROSS THE CENTRAL
SHENANDOAH VALLEY INTO CENTRAL VIRGINIA.

RAINFALL RATES AROUND ONE INCH PER HOUR ARE EXPECTED IN THE HEAVIEST
BANDS OF RAIN. HEAVY RAIN OVER AN ALREADY SATURATED GROUND MAY LEAD
TO FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND LOCATIONS WHERE
FALLEN LEAVIES /OR PERHAPS OTHER WIND DRIVEN DEBRIS/ MAY CLOG
DRAINAGE SYSTEMS. THESE FACTORS ALSO APPLY FOR LONGER-DURATION
STREAM FLOODING...WHICH IS LIKELY TO BE SIGNIFICANT AND LENGTHY...
EVEN ON STREAMS THAT ARE USUALLY FAST TO RISE AND FALL.

THE URBAN AND SMALL STREAM FLOOD THREAT WILL CONTINUE THROUGH
TONIGHT INTO TUESDAY.

RIVER FLOODING IS EXPECTED BEGINNING LATE THIS EVENING AND LASTING
THROUGH MUCH OF THE WEEK AHEAD. THE WORST CONDITIONS ARE EXPECTED
ALONG THE MAINSTEM POTOMAC WHERE MAJOR FLOODING IS EXPECTED
WEDNESDAY INTO THURSDAY. MAJOR FLOODING IS ALSO FORECASTED TUESDAY
AND TUESDAY NIGHT ALONG THE CONOCOCHEAGUE CREEK NEAR FAIRVIEW...THE
OPEQUON CREEK NEAR MARTINSBURG...THE ANTIETAM CREEK NEAR SHARPSBURG
AND THE GOOSE CREEK NEAR LEESBURG.

IF EVERYTHING PLAYS OUT AS FORECAST...THE CREST MAY NOT GET DOWN TO
LITTLE FALLS UNTIL THURSDAY.

&&

.TIDES/COASTAL FLOODING...
BLOWOUT CONDS REALIZED ON THE UPR BAY/PTMC ATTM. HWVR...THAT BULGE
OF WATER STILL DOWN ON THE LOWER WATERS. HV CANX ADVYS FOR TAFTN
EVERYWHERE EXPECT FOR CALVERT/ST MARYS. THAT PART CAN BE DROPPED
SHORTLY.

ONCE CYCLONE MOVES INLAND...WNDS WL BECOME SLY. XPCTG POSITIVE TIDAL
ANOMOLIES TO RESUME ONCE THAT HPPNS. THIS WL FOCUS ON THE TUE AM AND
TUE PM TIDE CYCLES. LTST GDNC SUGGESTING WATER WL EFFECTIVELY PILE
INTO THE UPR REACHES /BALT HARBOR NWD ON THE BAY..INVOF INSIDE THE
BELTWAY FOR THE PTMC/. HV INCRSD NUMBERS THERE...TO 2 TO 4 FT...AND
WL BE KEEPING DEPARTURES ARND 2 FT ELSW.

&&

.CLIMATE...
PRELIMINARY INFORMATION ON LOWEST PRESSURE RECORDED AT WASHINGTON DC
AND BALTIMORE MD...BOTH MEASURED IN THE MARCH 1993 SUPER STORM...

WASH DC... 28.54 INCHES HG 966.5 MB MEASURED AT 23Z ON 13 MARCH 1993
BALT MD... 28.52 INCHES HR 965.9 MB MEASURED AT 00Z ON 14 MARCH 1993

THESE VALUES WERE ARRIVED AT BY SEARCHING AN INTERNAL DATABASE OF
OBSERVATIONS MAINTAINED UNOFFICIALLY HERE AT THE WEATHER OFFICE. THE
DATABASE GOES BACK TO 1929.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR DCZ001.
     COASTAL FLOOD WARNING FROM 2 AM TUESDAY TO 8 AM EDT WEDNESDAY
     FOR DCZ001.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR DCZ001.
MD...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD WARNING FROM 2 AM TUESDAY TO 8 AM EDT WEDNESDAY
     FOR MDZ007-011-013.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ003>007-009>011-013-
     014-016>018-501-502.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR MDZ014-016>018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ017-
     018.
VA...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR VAZ025>031-
     036>040-042-050>057-501>504.
     BLIZZARD WARNING UNTIL 8 AM EDT WEDNESDAY FOR VAZ503-504.
     COASTAL FLOOD WARNING FROM 2 AM TUESDAY TO 8 AM EDT WEDNESDAY
     FOR VAZ053-054.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ027>031-038>040-042-
     050>057-501-502.
     BLIZZARD WARNING UNTIL 2 PM EDT TUESDAY FOR VAZ025>027-029-
     036>040.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR VAZ052-055-057.
WV...HIGH WIND WARNING UNTIL 8 PM EDT TUESDAY FOR WVZ050>053-055-
     501>506.
     BLIZZARD WARNING UNTIL 8 AM EDT WEDNESDAY FOR WVZ501-503-505-
     506.
     FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ050>053-055-501>504.
     BLIZZARD WARNING UNTIL 2 PM EDT TUESDAY FOR WVZ055-502.
MARINE...HURRICANE FORCE WIND WARNING UNTIL 8 PM EDT TUESDAY FOR
     ANZ530>534-537>543.
     STORM WARNING UNTIL 8 PM EDT TUESDAY FOR ANZ535-536.

&&

BPP/BJL/HTS/SMZ
Hazardous weather outlook, Oct 29, 1:31 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT MON OCT 29 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
231 PM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

HIGH WIND WARNING.
FLOOD WATCH.
COASTAL FLOOD ADVISORY AND WARNING.
HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.
STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

HIGH WIND WARNING.
FLOOD WATCH.
COASTAL FLOOD WARNING.
HURRICANE FORCE WIND WARNING FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.
STORM WARNING FOR THE MID AND UPPER TIDAL POTOMAC RIVER.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
231 PM EDT MON OCT 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

HIGH WIND WARNING.
FLOOD WATCH.
RIVER FLOOD WARNINGS.
BLIZZARD WARNING FOR PORTIONS OF THE BLUE RIDGE MOUNTAINS AND
POTOMAC HIGHLANDS.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA...OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ON THE FOLLOWING
HAZARDS...

HIGH WIND WARNING.
FLOOD WATCHES AND WARNINGS.
BLIZZARD WARNING FOR PORTIONS OF THE BLUE RIDGE MOUNTAINS AND
POTOMAC HIGHLANDS.

DETAILS OF THESE HAZARDS AND THEIR IMPACTS CAN BE FOUND UNDER THE
SPECIAL WEATHER STATEMENT HEADER /WWUS81/.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Local storm report, Oct 29, 2:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLOOD            2 ENE GLEEDSVILLE       39.06N  77.56W
10/29/2012                   LOUDOUN            VA   DEPT OF HIGHWAYS

            SHREVE MILL RD FLOODED NEAR THE DULLES GREENWAY

&&

EVENT NUMBER LWX1201385

JRK
Local storm report, Oct 29, 2:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     FLOOD            2 WNW ANNANDALE         38.85N  77.24W
10/29/2012                   FAIRFAX            VA   DEPT OF HIGHWAYS

            WOODBURN RD FLOODED NEAR ACCOTINK CREEK

&&

EVENT NUMBER LWX1201386

JRK
Local storm report, Oct 29, 3:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FLOOD            HANOVER                 39.19N  76.72W
10/29/2012                   HOWARD             MD   DEPT OF HIGHWAYS

            WOLFSVILLE RD FLOODED AT CROW ROCK RD...WHERE IT MEETS
            THE MIDDLE CREEK

&&

EVENT NUMBER LWX1201387

JRK
Local storm report, Oct 29, 3:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
10/29/2012  M58 MPH          NELSON             VA   MESONET

&&

EVENT NUMBER LWX1201388

GMS
Local storm report, Oct 29, 3:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND GST 13 SE FISHING CREEK     38.22N  76.04W
10/29/2012  M70 MPH          ANZ543             MD   MESONET

&&

EVENT NUMBER LWX1201389

GMS
Local storm report, Oct 29, 3:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     NON-TSTM WND GST 1 SSE COLESVILLE        39.07N  77.00W
10/29/2012  M70 MPH          MONTGOMERY         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1201390

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Nelson

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Nelson forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. There were scattered trees and power lines down throughout the county. A wind gust of 65 mph was reported at Wintergreen Resort.

High Wind, Albemarle

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Albemarle forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$50,000
Reported by
Unknown
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. A tree fell onto the side of a house and power lines and poles were reported down in Western portions of the county. A tree fell on a 100-yr old house in Crozet. Elsewhere a few downed trees were reported throughout the county. The University of Virginia canceled classes Monday and Tuesday as a safety precaution.

High Wind, Rappahannock

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Rappahannock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Crop damage
$20,000
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. There were numerous trees down mostly in the northeastern part of the county. Two houses had their roofs blown off.

High Wind, Culpeper

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Culpeper forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$30,000
Reported by
Unknown
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. There were numerous trees down and eighteen road closures due to downed trees and flooding.

High Wind, Stafford

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Stafford forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$20,000
Reported by
Unknown
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. There was minor tree damage and twelve roads closed due to fallen trees or flooding.

High Wind, Shenandoah

When
October 29, 5:00 PM EST to 10:00 PM EST
Where
Shenandoah forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$1.8 million
Reported by
Unknown
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. The northern part of the county saw more damage than the southern part. Numerous homes and agricultural structures were damaged. There were 26 road closure and 2 roads and one recreational trail had severe damage.

High Wind, Warren

When
October 29, 5:00 PM EST to 10:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 5 indirect
Crop damage
$100,000
Reported by
Unknown
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated based on nearby observations. There were scattered trees and power lines down county wide. In Front Royal, trees and limbs fell across the town causing power outages affecting 700 and crews closed streets.

High Wind, Northern Fauquier

When
October 29, 5:15 PM EST
Where
Northern Fauquier forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$20,000
Reported by
Mesonet
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were estimated at a mesonet in Warrenton. Many trees and power lines were down throughout the county. Forty roads were blocked by felled trees or power lines.

High Wind, Southern Fauquier

When
October 29, 5:15 PM EST
Where
Southern Fauquier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Wind gusts of 58 mph were measured at a mesonet in Warrenton. Many trees and power lines were down throughout the county. Forty roads were blocked by felled trees or power lines.

High Wind, Arlington

When
October 29, 5:25 PM EST to 9:09 PM EST
Where
Arlington forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$4.5 million
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Wind gusts of 58-61 mph were measured at Reagan Airport. There were many dwellings with damage due to debris.

High Wind, Loudoun

When
October 29, 5:30 PM EST to 10:30 PM EST
Where
Loudoun forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$90,000
Reported by
Trained Spotter

Wind gusts of 60 mph were measured by spotters. There were trees down on four homes that displaced 11 people. There was also trees down throughout the county.

High Wind, Western Highland

When
October 29, 7:53 PM EST to 8:53 PM EST
Where
Western Highland forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind sustained at 45 mph were estimated by spotters.

High Wind, Eastern Highland

When
October 29, 7:53 PM EST to 8:53 PM EST
Where
Eastern Highland forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind sustained at 45 mph were estimated by spotters.

High Wind, Frederick

When
October 29, 7:55 PM EST
Where
Frederick forecast zone
Measured
52 kt (60 mph) measured gust
Crop damage
$10,000
Reported by
ASOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were measured at Winchester. There were scattered trees down throughout the county.

High Wind, Clarke

When
October 29, 8:15 PM EST
Where
Clarke forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$20,000
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were estimated at Martinsburg. There was scattered tree damage and power outages. There was minor damage to the roof of a county government building.

High Wind, Fairfax

When
October 29, 8:29 PM EST to 9:51 PM EST
Where
Fairfax forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$600,000
Crop damage
$30,000
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Wind gusts of 58-63 mph were measured at Ft. Belvoir. There were trees down county wide. Sixty houses were damaged due to fallen trees and eighteen of them were inhabitable. One tree fell into a retention pond at a water treatment plant that caused damage.

High Wind, Prince William

When
October 29, 10:00 PM EST
Where
Prince William forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$20,000
Reported by
Unknown

Wind gusts of 60 mph were estimated by nearby observations. There were downed trees and wires across the county. A tree in Dale City was uprooted and caused damage to two nearby homes.

High Wind, Madison

When
October 29, 10:10 PM EST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$20,000
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were estimated at nearby observations. There was scattered trees and power lines down throughout the county. In Syria, high winds destroyed a wall of a barn.

High Wind, King George

When
October 29, 10:50 PM EST
Where
King George forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Crop damage
$20,000
Reported by
Mesonet
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were estimated at a mesonet. There were trees down that caused house damage and one injury.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417849, 417850, 417851, 417852, 417853, 417847, 417848, 417838, 417839, 417832, 417835, 417843, 417845, 417834, 417840, 417833, 417836, 417841, 417842.